South Dakota, 2019

Flooding in South Dakota, April 6 to 30, 2019

April 6 to 30, 2019 · NWS FSD · 3 events in 2 counties and zones

Runoff from significant early spring precipitation during late March and early April resulted in many smaller creeks and tributaries flooding across southwest Minnesota. Much of the basin experienced as much as 2 to 4 inches of liquid equivalent precipitation through April 14.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Runoff from significant early spring precipitation during late March and early April resulted in many smaller creeks and tributaries flooding across southwest Minnesota. Much of the basin experienced as much as 2 to 4 inches of liquid equivalent precipitation through April 14.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 6, 5:11 AM CST, 49 minutes earlier.

Area forecast discussion, Apr 6, 5:11 AM CST, 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
611 AM CDT Sat Apr 6 2019

.SHORT TERM...(Today and Tonight)
Issued at 403 AM CDT Sat Apr 6 2019

Showers and embedded thunderstorms continue to drift eastward very
early this morning, these driven by a shortwave sliding across the
region and a veering low level jet oriented from eastern NE into the
southeastern portions of our CWA. This activity will continue to
slide to the east through the early morning hours as the shortwave
tracks into central MN, and the jet continues to veer and weaken.
After mid morning, activity should be pretty limited for much of the
remainder of the day. Warm air advection will continue across the
region today, and while the potential is there for overall warmer
temperatures, highs will be dependent on cloud cover. Model rh time
sections indicate the best potential for clouds breaking to be in
the south, and forecasting highs into the lower 70s through the MO
River Valley. Back to the north and east, mid 60s looks reasonable.

Will again see an increase in showers and thunderstorms by this
evening as another shortwave lifts through eastern NE into IA
overnight and a frontal boundary begins to push in from the west.
Just like this past night, there will be weak instability across the
area, so embedded thunderstorms will again be likely. Precipitation
amounts through Sunday morning will average from around a 0.10" to
0.20", with locally higher amounts in a thunderstorm. It will be
another mild night with lows in the upper 40s to lower 50s.

.LONG TERM...(Sunday through Friday)
Issued at 403 AM CDT Sat Apr 6 2019

Any showers/thunderstorms will exit the area by Sunday afternoon as
the aforementioned boundary sweeps through the region. This will lead
to a relatively quiet period for the beginning of the week, with
Monday being the warm day of the week with most places seeing highs
in the 70s that day. A frontal boundary slides through the area later
on Monday, dropping temperatures back into the 50s and 60s for
Tuesday.

Attention then turns to the potentially impactful mid week system.
Confidence remains low, with models continuing to exhibit
differences in the track of the system, resulting in differences in
thermal profiles and QPF for our area - thus precipitation type and
amounts are still uncertain. Will continue to refine the details
over the next few days. At this point, the main theme for Wednesday
into Thursday will be for cooler temperatures and the potential for
rather significant precipitation during that period - whether it be
rain or snow.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 606 AM CDT Sat Apr 6 2019

Showers and isolated thunderstorms will move out of the area early
this morning, with periods of MVFR stratus affecting KFSD and KSUX
through the morning. Ceilings are expected to improve in the
afternoon. Showers and isolated thunderstorms will redevelop
tonight.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...JM
Hazardous weather outlook, Apr 6, 3:28 AM CST, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
428 AM CDT Sat Apr 6 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-070930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
428 AM CDT Sat Apr 6 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Showers and isolated thunderstorms are expected to redevelop
across the area this evening and continue tonight. Strong storms
are not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A significant weather system could bring rain and snow to the
region by the middle of next week. Confidence remains low on
details with the system. Continue to monitor the forecast as this
time frame approaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Moody

When
April 6, 6:00 AM CST to April 7, 7:00 PM CST
Where
Moody County, 7.37 mi E of Flandreau Muni Arpt to 9.57 mi SE of Flandreau Muni Arpt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.988, -96.453

Runoff from occasional precipitation in late March and early April produced considerable flooding of agricultural land. Pipestone Creek below Pipestone (gage site PSTM5) crested at 0.55 feet above flood stage on April 6.

Flood, Minnehaha

When
April 6, 7:00 AM CST to April 30, 11:59 PM CST
Where
Minnehaha County, 5.22 mi NNE of Sherman to 2.36 mi N of Sherman
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.843, -96.453

Runoff from occasional precipitation in late March and early April produced considerable flooding of agricultural land. Other than a brief period from 0600CST April 26 to 1300CST April 27, the river remained in flood through the end of the month. Split Rock Creek below Jasper (gage site JSPM5) crested in major flood stage (5.49 feet above flood stage) on April 7, the third highest crest on record. A second crest in moderate flood stage occurred on April 17 at 3.79 feet above flood stage. Minor flooding continued at the end of the month.

Flood, Minnehaha

When
April 7, 12:00 AM CST to April 8, 7:00 PM CST
Where
Minnehaha County, 2 mi W of Garretson to 1 mi NW of Corson
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.720, -96.540

Runoff from occasional precipitation in late March and early April produced considerable flooding of agricultural land. Water inundated the garden center near the confluence with the Big Sioux River south of Brandon. Split Rock Creek near Corson (gage site COSS2) crested in moderate flood stage (2.68 feet above flood stage) on April 7.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 832773, 833043, 833044.